Alert archive / Florida / Flash Flood Warnings in 2014

Flash Flood Warning 31, NWS Tallahassee, FL

May 29, 2014Walton County, Florida

NWS Tallahassee, FL issued this flash flood warning at May 29, 2014, 9:13 AM CDT for Walton County, Florida. It was in force for 4 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2014, 9:13 AM CDT (14:13 UTC)
Expired
May 29, 2014, 12:45 PM CDT
In force
4 hr
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Flood severity
None

County Walton County, FL

The radar

The Eglin Afb radar (KEVX), 21 km from the middle of the area, began a volume at 14:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 10:30 AM CDTFLASH FLOOD1 Se De Funiak Springs, FLLOCAL POND FLOODED OVER THE ROAD AT SOUTH 2ND STREET
May 29, 10:30 AM CDTFLASH FLOOD2 Sse Eucheeanna, FLLOCAL CREEK FLOODED OVER THE BRIDGE ON MCKINNON BRIDGE ROAD...RESULTING IN ROAD CLOSURE
May 29, 10:30 AM CDTFLASH FLOOD2 Ssw Eucheeanna, FLLOCAL CREEK FLOODED OVER THE BRIDGE ON RED HILL ROAD...RESULTING IN ROAD CLOSURE.
May 29, 10:30 AM CDTFLASH FLOOD2 W Eucheeanna, FLLOCAL CREEK FLOODED OVER THE BRIDGE ON INDIAN CREEK RANCH ROAD...RESULTING IN ROAD CLOSURE.
May 29, 10:45 AM CDTHEAVY RAIN 62 Sw Eucheeanna, FL6 INCHES OF RAIN SO FAR THIS MORNING. MANY SMALLER STREAMS AND CREEKS OUT OF THEIR BANKS. SOME WATER ON A FEW LOCAL ROADS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 77 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 2.2 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2014-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 241 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2014-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
241 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1056 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

703 
WGUS52 KTAE 291413
FFWTAE
FLC131-291745-
/O.NEW.KTAE.FF.W.0031.140529T1413Z-140529T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
913 AM CDT THU MAY 29 2014

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL WALTON COUNTY IN THE PANHANDLE OF FLORIDA...
  THIS INCLUDES THE CITY OF DE FUNIAK SPRINGS...

* UNTIL 1245 PM CDT

* AT 901 AM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED
  THUNDERSTORMS WITH VERY HEAVY RAIN RATES MOVING INTO THE WARNED
  AREA. BASED ON RADAR ESTIMATES AND SOME OBSERVATIONS...PARTS OF 
  THE AREA HAVE RECEIVED AS MUCH AS 3 TO 5 INCHES OF RAIN ALREADY 
  AND RAIN RATES AROUND 2 INCHES PER HOUR ARE LIKELY WITH THE 
  STORMS MOVING IN. THIS MAY LEAD TO FLASH FLOODING.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ROCK
  HILL...PLEASANT RIDGE...NEW HOME...EUCHEEANNA...DE FUNIAK SPRINGS
  AIRPORT AND ARGYLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE AWAY FROM RISING WATER TO HIGHER GROUND! MOST FLOOD DEATHS OCCUR
IN VEHICLES. DO NOT ATTEMPT TO DRIVE THROUGH FLOODED ROADS.
REMEMBER...TURN AROUND...DON'T DROWN.

&&

LAT...LON 3078 8617 3078 8604 3071 8604 3070 8600
      3059 8601 3040 8611 3047 8621 3046 8623
      3048 8625 3048 8627

$$

08-LAMERS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at May 29, 2:55 AM CDT, 6 hours 18 minutes earlier.

Area forecast discussion, May 29, 2:55 AM CDT, 6 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
355 AM EDT Thu May 29 2014

...A FLASH FLOOD WATCH is in effect for Walton...Holmes...Geneva
and Coffee Counties through this Evening...

.Near Term [Through Today]...

The large scale regional pattern continues to show local area
between upper cutoff low centered over Nrn LA this morning and ridge
over Wrn Atlc. This reflected in area soundings with weak capping
and marginal buoyancy but with deep Sly flow to upper levels and
PWATs around 1 3/4 inches allowing a continued plume of deep
moisture with modest forcing to advect from Gulf waters Nwd over our
area. At 4 AM EDT...Per dual-pol EOX/EVX radar its been raining up
to 3 inches last hour in Okaloosa County and slowly edging towards
Walton County with more than 1 inch in last hour. Based on radar
trend and model guidance, we decided to issue Flash flood watch
until 00z this eve for Walton, Holmes, Geneva and Coffee Counties and
next shift will possibly have to expand watch Ewd.

During the rest of today, upper low will remain quasi-stnry with a
few impulses with PVA rotating ENE across the Gulf region further
eroding downstream ridge. Models show dew points 65 degrees well
inland to low 70s at coast. Weak steering flow will allow early
start of Gulf seabreeze which will be enhanced by passing impulse
and increasing diffluence allowing for somewhat lower H5 temps than
yesterday to generate ample showers and Tstms. Per CAM and HI RES
reflectivity plots, best rain chances will be over the Wrn Panhandle
and Wrn Geneva and Coffee to start the day then over Ern Panhandle
and rest of SE AL mid morning, spreading SW GA and Wrn Big Bend by
midday then Newd with another local max along the I-75 corridor late
aftn into early eve with enhancement from meeting of the Gulf and
Atlantic seabreezes. With light steering flow, locally heavy rains
and flooding remain a concern. Inserted heavy rains in WX GRID for
Wrn CWA.

If all sets up accordingly strong storms with ample lightning, small
hail and gusty winds a good bet with outflow/seabreeze interactions.
And, with just enough low level shear below 20kt H85 Jet...isold
pulse severe storms with wet microburst and damaging wind gusts
looking promising especially if aided by passing impulse and diurnal
heating. Will go with 70-10% SW-NE POP gradient in morning, 50-70%
in aftn with lowest across Cntrl CWA and waters. Temperatures
generally in the upper 80s but will be highly dependent on rain
coverage with lower max temps likely in the Panhandle where
thunderstorms will kick off earlier.

&&

.Aviation...
[Through 06Z Friday]...

MVFR ceilings thru 14Z from TLH westward to DHN with brief IFR
possible towards sunrise. Some MVFR VIS restrictions may be possible
in the pre-dawn hours at ABY, DHN, and VLD. Thunderstorms with heavy
rain will begin to impact ECP and DHN in the morning hours and later
in the afternoon for sites further east and continue thru 02Z at
VLD.

&&

.Prev Discussion [317 AM EDT]...

.Short Term [Tonight Through Saturday]...
The combination of deep moisture with weak southerly flow and weak
upper level forcing aided by an upper level low west of the area
will keep PoPs in the 50-60% range during both Friday and Saturday
afternoon. Although the upper level low will weaken with time, the
atmosphere should still be unstable enough each afternoon with
mesoscale forcing given the sea breeze boundary and any other
leftover boundaries to allow for a decent coverage of convection
across the area. The typical decrease in coverage is expected during
the nighttime hours. Temperatures will be close to their seasonal
averages.

.Long Term [Saturday Night Through Thursday]...
At the start of the period the upper level ridge is located near
the Great Lakes. The ridge will be too far to our north to
suppress afternoon thunderstorms for the weekend. Starting Monday
drier air moves in from the east bringing PoPs down. Temperatures
will be near climatology with highs near 90 and lows in the 60s.

.Marine...
The pressure gradient over the western waters will be a little
tighter today, resulting in southerly winds around 15 knots. High
pressure is then expected to build back over the waters for the
weekend, keeping winds closer to 10 knots.

.Fire Weather...
With a little cooler afternoon temperatures and higher low level
moisture levels through the next few days, relative humidity
levels will stay well above critical thresholds. No fire weather
concerns are anticipated through the middle of the upcoming work
week.

.Hydrology...
Some locally heavy rainfall is possible across the far western
portions of the area today, especially in and near Walton county. A
widespread heavy rain does not look likely at this time, so the
larger rivers are not expected to see any flooding at this time.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   85  67  89  67  90 /  50  30  60  30  50
Panama City   82  71  87  71  88 /  60  40  50  30  50
Dothan        86  68  90  68  93 /  60  30  50  40  50
Albany        89  68  90  68  92 /  50  30  50  40  50
Valdosta      86  66  90  67  90 /  60  40  50  40  50
Cross City    87  67  88  66  89 /  50  30  50  40  50
Apalachicola  82  71  86  69  86 /  40  30  50  20  50

&&

.TAE Watches/Warnings/Advisories...

FL...Flash Flood Watch through this evening for Central Walton-Holmes-
     Inland Walton-South Walton.

GA...None.
AL...Flash Flood Watch through this evening for Coffee-Geneva.

GM...None.

&&

NEAR TERM...BLOCK
SHORT TERM...DVD
LONG TERM...WESTON
AVIATION...BLOCK
MARINE...DVD
FIRE WEATHER...BLOCK
HYDROLOGY...DVD

In the hours before

Local storm report, May 29, 5:25 AM CDT, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
625 AM EDT THU MAY 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 AM     HEAVY RAIN       1 N FOX HILL            30.84N 86.29W
05/29/2014  M3.05 INCH       WALTON             FL   MESONET

            3.05 INCHES OF RAIN IN 3 HOURS AT WUNDERGROUND SITE
            KFLDEFUN5

&&

DVD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 2:51 AM CDTFlash Flood WatchTAEBay, Holmes, Walton, Washington30 hr
May 29, 9:57 AM CDTRip Current StatementTAEBay, Walton14 hr

Nearby

Flash Flood Warnings in Florida, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.